Thunderstorm Wind, Wayne
- When
- August 3, 3:25 PM EST
- Where
- Wayne County, Lyons
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $15,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 43.067, -77.000
Afternoon thunderstorms developed in a warm, humid airmass. The thunderstorm winds downed trees in Lyons (Wayne county) and Lowville (Lewis county).
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BUF wrote it up.
Afternoon thunderstorms developed in a warm, humid airmass. The thunderstorm winds downed trees in Lyons (Wayne county) and Lowville (Lewis county). In Oswego county, the downburst overturned three small, private planes at the Oswego County Airport in Fulton. Trees and power lines were downed in Fulton and Volney. In Granby Center (Oswego county) the winds tore a roof off a house. Lightning struck a house in Seneca (Ontario county) causing a fire in the upper floor.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before the first event at Aug 3, 2:35 PM EST, 50 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED FOR MESOSCALE DICUSSION NATIONAL WEATHER SERVICE BUFFALO NY 335 PM EDT SUN AUG 3 2003 ...UPDATED FOR MESOSCALE DISCUSSION... THE LACK OF CLOUD COVER EAST OF ROCHESTER AND DANSVILLE HAS RESULTED IN PLENTY OF DESTABILIZATION FOR THE AIRMASS OVER THE FINGER LAKES AND EAST OF LAKE ONTARIO. 19Z RUC BASED LAPS DISPLAYS PROJECT CAPE VALUES OF 2000 TO 2500 J/KG FOR THE FINGER LAKES REGION WITH VALUES IN EXCESS OF 3000 J/KG EAST OF SYR. MEANWHILE LIS HAVE DROPPED TO -6 IN THE SAME AREA. VIS SAT AND REGIONAL DOPPLER COMPOSITE LOOPS ARE SHOWING TRWS POPPING UP IN THIS VERY UNSTABLE AIRMASS. PWS OF 1.75 AND MINIMAL LL BACKING WINDS ARE ENOUGH TO CASUE FOR CONCERN. RAIN LOADED DOWNBURSTS ARE PROBABLY THE BIGGEST THREATS ALONG WITH LOCALIZED POOR DRAINAGE FLOODING. WILL HAVE TO BE WATCHED CLOSELY. TRAINING NORTH TO SOUTH ORIENTED RW/TRW OVER MCKEAN COUNTY WILL HAVE TO BE WATCHED FOR POSSIBLE FLOOD PROBLEMS IN CATT AND ALLEG COUNTIES OF OUR SRN TIER. ...BULK OF PREVIOUS AFD LEFT BELOW... SITES EAST OF THE GENESEE VALLEY ARE ENJOYING A BEAUTIFUL DAY... ALBEIT A LITTLE HUMID...WHILE THE FAR WESTERN COUNTIES ARE FEELING THE INFLUENCES OF A WEAK UPPER LEVEL IMPULSE. THE RESULT...WIDESPREAD SHOWERS AND A FEW TRWS WITH MORE TO COME INTO THE EVENING. OUR PERSISTENT CLOSED LOW THAT HAS BEEN STATIONARY OVER EXTREME SOUTHWEST ONTARIO FOR THE PAST FEW DAYS IS FINALLY ON THE MOVE. WV IMAGERY CONFIRMS MODEL GUIDANCE THAT THE FEATURE WILL START TO MOVE SOUTHEAST TONIGHT. THE FEATURE WILL WORK ITS WAY ACROSS WISCONSIN AND LOWER LICHIGAN BY TUESDAY AFTERNOON...THEN CROSS SOUTHERNMOST ONTARIO TUESDAY NIGHT AND WEDNESDAY. THE ABOVE SCENARIO WILL MEAN MUCH OF THE SAME KIND OF WEATHER ACROSS THE REGION WITH DAILY CHANCES FOR RW/TRW. WEAK IMPULSES/SHORT WAVES ROTATING AROUND THE CLOSED UPPER LEVEL LOW HAVE BEEN...AND WILL CONTINUE TO BE THE FOCUSING MECHANISM FOR THE PCPN. YESTERDAYS MODEL GUIDANCE DID UNUSUALLY WELL WITH THE CURRENT FEATURE PRODUCING RAIN...BUT AM NOT PUTTING A LOT OF FAITH INTO TIMING OF UPCOMING IMPULSES. THIS IS ESPECIALLY THE CASE GIVEN THE PROBLEMS BEING EXPERIENCED THIS AFTERNOON WITH LACK OF SOME MODEL DATA (IE. NO AVN). IN ANY CASE...REGIONAL RADARS ARE LOADED UP FROM BUFFALO TO PIT AND WEST VIRGINIA AS ONE SUCH IMPULSE IS TEAMING UP SOME UPPER LEVEL DYNAMMICS TO PRODUCE WIDESPREAD RW/TRW. THIS ACTIVITY WILL CONTINUE TO TRACK ACROSS THE WRN COUNTIES LATE THIS AFTERNOON...AND WILL SHIFT EAST ACROSS THE GENESEE VALLEY AND FINGER LAKES AS THE EVENING PROGRESSES. MEANWHILE...PLENTY OF SUN OVER THE EASTERN LK ONTARIO COUNTIES AND EASTERN FINGER LAKES HAS DESTABILIZED THE AIRMASS TO THE POINT WHERE LAPS PROJECTS CAPES TO BE IN THE ORDER OF 1500-2000 J/KG. THIS AREA WILL HAVE TO BE WATCHED LATE THIS AFTERNOON FOR PULSE ACTIVITY. TONIGHT...THE BEFORE MENTIONED IMPULSE WILL LIFT NORTH OF THE AREA. PCPN SHOULD END FROM SOUTH TO NORTH AS THE NIGHT PROGRESSES. DO NOT EXPECT MUCH OF ANYTHING BETWEEN MIDNIGHT TONIGHT AND NOON MONDAY... ALTHOUGH AVAILABLE MODEL GUIDANCE IS A BLEND OF PATCHED ETA/MM5 AND SOLUTIONS LOOK SUSPECT. AM RELYING MORE ON THE GOOD OL CANADIAN GEM AT THIS POINT. GEM SUGGESTS THAT THE UPPER LEVEL STORM IS FURTHER NORTH FOR MONDAY THAN LIMITED U.S. GUIDANCE SUGGESTS. AM NOT BITTING ON THAT IDEA...BUT WILL KEEP TAME POPS (CHC) IN PLACE GIVEN LACK OF ANY SIGNIFICANT SHORTWAVES SHOWN BY THE MODELS. THIS ALSO FOLLOWS OUR CONTINUITY...WHICH WILL BE WEIGHED MORE THAN USUAL IN THE LONGER RANGE. EARLIER LONG RANGE MODELS INDICATED THAT THE UPPER LEVEL SYSTEM WOULD FINALLY OPEN UP INTO A LONG WAVE TROF BY MID-LATE WEEK. WHILE THIS WILL NOT TOTALLY BRING US OUT OF THE WOODS (PCPN-WISE)...IT WILL CERTAINLY LOWER THE POPS. .BUF...NONE. RSH
NYZ001>008-010>014-019>021-085-031100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BUFFALO NY 502 AM EDT SUN AUG 3 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW YORK. .DAY ONE...TODAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME ALTHOUGH THERE IS A POTENTIAL FOR HEAVY RAIN IN SLOW MOVING THUNDERSTORMS. THE HIGHEST RISK OF FLOODING WOULD BE OVER PARTS OF ALLEGANY COUNTY WHERE AN INCH TO AN INCH AND A HALF WAS RECEIVED YESTERDAY. .DAYS TWO THROUGH SEVEN... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE FOR MONDAY. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT THE FOLLOWING (LOWER CASE): HTTP://WWW.ERH.NOAA.GOV/BUF/. SAGE
The Binghamton radar (KBGM), 127 km away, was scanning. The volume nearest the first event began at 20:26 UTC.
4 thunderstorm wind, 1 lightning. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2003Every state in 2003This day in weather historyWarnings in New York, August 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5374643, 5374644, 5374645, 5374646, 5374647.